Background: In 2011 a list of 20 drugs linked to drug-induced Tako-Tsubo
cardiomyopathy (TCM) was published. Thus, the objectives were both to identify
cases of drug-induced TCM, and update the 2011 list of drugs as possible triggers of
Method: As the 2011 report of drug-induced TCM, case reports of drug-induced
TCM were identified by a comprehensive search in Medline/PubMed database. From
December 2010 to March 2015 search terms were Takotsubo cardiomyopathy, Takotsubo
cardiomyopathy, stress cardiomyopathy, transient-left-ventricular ballooning
syndrome, ampulla cardiomyopathy, apical ballooning syndrome, OR broken heart
syndrome; together with “iatrogenic”, “drug-induced”, OR “induced by”. Publications
limited to English, Spanish, and French, in humans, and with full texts were retrieved.
Articles that recognized any drug as a possible trigger of TCM were selected.
Results: Overall, 405 different references were retrieved and 67 were selected (62 case reports and 5 case
series) involving 78 patient cases with TCM possibly associated to drugs were reviewed. At total of 44 drugs
were recognized as possible drug-induced TCM, mainly with sympathetic effect, and 37 (84.1%) were different
to those 20 identified in the 2011 review; therefore, a list of 57 drugs associated to TCM was obtained.
Conclusion: There are new case reports that linked drug-use with the development of TCM. The list of 57
drugs obtained is principally integrated by drugs that generate sympathetic overstimulation. Consequently,
the recommendation “drug-induced TCM would be considered in patients with TCM, particularly those
in which no clear emotional or stress trigger could be identified” is endorsed.